Clinical Twisters: Treating severe acute myalgia

August 21, 2006

A 55-year-old male, P.N., is being followed in your cardiovascular risk reduction clinic. He has been titrated up on Avalide (irbesartan/hydrochloro-thiazide, Bristol-Myers Squibb/Sanofi-Aventis) and today his blood pressure is 130/80. He also takes Vytorin 10/80 (ezetimibe/simvastatin, Merck/Schering- Plough) daily. His current lipid panel is HDL 42, LDL 79, TC 145, triglycerides 120, but he is complaining of severe muscle pain of recent onset. Four days ago, his physician prescribed Ketek (telithromycin, Sanofi-Aventis) 800 mg daily for acute sinusitis. His sinusitis is now asymptomatic. What do you recommend?

A 55-year-old male, P.N., is being followed in your cardiovascular risk reduction clinic. He has been titrated up on Avalide (irbesartan/hydrochloro-thiazide, Bristol-Myers Squibb/Sanofi-Aventis) and today his blood pressure is 130/80. He also takes Vytorin 10/80 (ezetimibe/simvastatin, Merck/Schering- Plough) daily. His current lipid panel is HDL 42, LDL 79, TC 145, triglycerides 120, but he is complaining of severe muscle pain of recent onset. Four days ago, his physician prescribed Ketek (telithromycin, Sanofi-Aventis) 800 mg daily for acute sinusitis. His sinusitis is now asymptomatic. What do you recommend?

The concurrent use of telithromycin and simvastatin has resulted in a major drug-drug interaction causing an increase in simvastatin plasma levels. Telithromycin, a CYP3A4 inhibitor, belongs to the ketolide class of antibacterials and is structurally related to the macrolide family of antibiotics. Research indicates that macrolide antibiotics may decrease the metabolism, via cytochrome P450 isoenzymes, of most HMG-CoA reductase inhibitors. Therefore, concomitant use of telithromycin with simvastatin should be avoided due to an increased risk for development of myopathy/rhabdomyolysis.

When coadministration of a macrolide antibiotic and simvastatin is necessary, the clinician should consider alternative agents, such as azithromycin, that have a decreased risk for development of rhabdomyolysis and other potential side effects. If telithromycin is absolutely necessary, simvastatin should be temporarily suspended during the course of antibiotic therapy.

Cherie H. Howard, Pharm.D. Assistant Clinical Professor University of Appalachia College of Pharmacy Grundy, Va.

The likely cause of P.N.'s myalgias is a drug-drug interaction involving telithromycin and simvastatin. Tel-ithromycin inhibits CYP3A4 so it may increase the simvastatin level when used concomitantly, resulting in myalgias. Normally simvastatin use should be suspended while a patient takes telithromycin.

Since the patient has already taken these medications together for four days and has symptomatic myalgia, a creatine kinase level should be measured, and he should hold ezetimibe/simvastatin. If the creatine kinase level is elevated, recheck in two to four weeks.

Telithromycin is dosed for five days for sinusitis, so he has one day left. I recommend he finish his antibiotic to ensure adequate treatment of infection. Once P.N.'s symptoms of myalgias subside (and if his creatine kinase level is within normal limits), restart ezetimibe/simvastatin with counseling to report any recurrence of myalgias immediately to his provider. Telithromycin has a relatively short half-life, so it should be cleared from the patient's system by the time his myalgias resolve.

Susan L. Holsclaw, Pharm.D., BCPSClinical Assistant Professor School of Pharmacy, University of Colorado at Denver and Health Sciences Center